Published in InterAction 76 (Summer 2011)
We regret that our medical adviser cannot respond to individual enquiries
My blood pressure drops in summer
My blood pressure drops to a very low level in the summer, particularly when it’s hot. It goes down to about 85 over 55, whereas normally I’m 110 over 65 on average. My energy levels plummet when my blood pressure is too low. I take liquorice and liquorice tea, extra salt and extra proteins, but none of this helps. Should I take medication to raise blood pressure? I am wondering whether this would be effective – or whether the side- effects of medication are too unpleasant to make it worthwhile.
Dr Alastair Miller replies:
Certainly the picture that you describe is not that uncommon amongst the general population but does seem to be more common amongst people with M.E.
The symptoms you describe add up to a condition called postural hypotension, ie. low blood pressure that occurs when you stand up.
In hot conditions the blood vessels in the skin tend to open up (dilate) in order to regulate body temperature. There is therefore less of a ‘reserve’ of blood pressure so that attacks of postural hypotension may be more likely in a warm climate or during the summer.
When you are sitting or lying down, there is no problem with the blood supply flowing along the arteries from the heart to the head so that there is an adequate blood supply for the brain. When you stand up, the pressure in the blood vessels in the neck will fall. This fall in blood pressure is detected by receptors called baro receptors and they respond by sending messages via what is called the sympathetic nervous system.
This causes constriction of blood vessels and an increase in heart rate to compensate for the upright stance and to restore the blood pressure and ensure that an adequate blood flow to the brain is maintained. Many people with otherwise normal physiology will feel momentarily light-headed when they rise from a recumbent position but in some it may actually become a real nuisance.
Postural hypotension is more common in those with diabetes, cardiac problems, some endocrine problems and in those on treatment for blood pressure. It also becomes more common in elderly people as their arteries are less elastic and less able to constrict in response to postural changes.
The strict definition of postural hypotension requires you to have a 20 mm of mercury fall in your systolic blood pressure (that is the ‘top’ reading of your blood pressure – reflecting the pressure in your arteries when your heart is contracting) when you have been standing for at least a minute. This obviously can be diagnosed by your doctor or practice nurse. However, many patients may have symptoms of postural hypotension without meeting that strict case definition.
As with all new or unusual symptoms it is important not to attribute them just to your M.E. but it is important to have them checked out by your GP as they may be a presentation of another condition. The usual symptoms of postural hypotension are light-headedness or dizziness although occasionally patients may actually experience blackouts or syncope. These more serious symptoms may require further investigation with an electrocardiogram (ECG) including 24 hour ECG recording and possibly an echo cardiogram and a tilt table test.
Postural hypotension can be a difficult condition to treat and manage. It is essential to review whatever medication you are taking to ensure that it could not be contributing to your symptoms. Many people with M.E. use amitriptyline to relieve pain and help with sleeping and it can certainly be a cause of postural hypotension. It is also important to take care when you rise from a sitting or lying position so that you do not fall and injure yourself. If your blood volume is lowered for any reason then postural hypotension can result so diuretics are another drug that can produce this problem. Therefore it can be helpful to maintain a good fluid and salt intake.
If none of these simple measures reduces symptoms to an acceptable level then some people may benefit from wearing support stockings. By providing support to the veins these will stop the so called venous pooling that can occur on standing and therefore help to maintain blood pressure. Sometimes a drug called fludrocortisone which is a form of steroid drug can be helpful but clearly prescription of that will involve discussion with your GP and perhaps with a hospital specialist.
View a pdf of this article.